Alert archive / New York / Wind Chill Advisories in 2022

Wind Chill Advisory 2, NWS Albany, NY

January 13, 202212 counties in New York; Windham County, Vermont

NWS Albany, NY issued this wind chill advisory at Jan 13, 2022, 3:32 PM EST for 12 counties in New York; Windham County, Vermont. It took effect at Jan 14, 2022, 7:00 PM EST. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Jan 13, 2022, 3:32 PM EST (20:32 UTC)
In effect from
Jan 14, 2022, 7:00 PM EST
Expired
Jan 15, 2022, 12:00 PM EST
In force
17 hr
Issued by
NWS Albany, NY

Counties Albany County, NY, Columbia County, NY, Dutchess County, NY, Fulton County, NY, Greene County, NY, Montgomery County, NY, Rensselaer County, NY, Saratoga County, NY, Schenectady County, NY, Ulster County, NY, Warren County, NY, Washington County, NY, Windham County, VT

The radar

The Albany radar (KENX), 23 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.5 hours before the alert went out and 3 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2022-01-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2022-01-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1158 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this wind chill advisory went out at Jan 13, 12:38 PM EST, 2 hours 54 minutes earlier.

Area forecast discussion, Jan 13, 12:38 PM EST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
1238 PM EST Thu Jan 13 2022

.SYNOPSIS...
A briefly mild day is expected today before an Arctic
airmass begins to filter into the area on Friday. Dangerously cold
wind chills are likely Friday night into Saturday morning.
Temperatures will moderate somewhat for Sunday, but a strong low
pressure system is likely to bring accumulating snow Sunday night,
possibly mixing with rain on Monday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
.UPDATE...
As of 12:30 PM EST, the near term forecast remains in
good shape. Outside of the possibility of some flurries north
of Albany from eastern Montgomery and Schenectady County to
Washington County, the area remains dry. Cloud cover remains
extensive across a good chunk of the area with a weak shortwave
trough nearby so adjusted temperatures and lowered today's high
a few degrees. Lake effect snow showers/flurries continue across
Jefferson, Lewis, and St. Lawrence counties. Maintained chance
PoPs across the northwestern corner of Herkimer County to
reflect the possibility of a few lake enhanced showers/flurries
this afternoon. Outside of that, as mentioned, the remainder of
the area will remain dry through this afternoon. Also made
slight adjustments to the dewpoints to reflect current
observations and trends. See previous discussion below.

.PREVIOUS...
[0930] Doppler radar depicted a rather narrow band of light
flurries or snow showers northwest of Albany from Montgomery
County to Washington County. These flurries are associated with
a weak shortwave trough over the area. Given its motion
(southwest to northeast), this thin band of snow
showers/flurries should remain northwest of Albany this morning.
Given how dry it is below 850 mb per our 12z sounding, some of
this may not be reaching the ground (virga). However, to take
into account the few snow flakes that may be reaching the
ground, have adjusted the PoP/Wx grids to reflect current
observation and trends for the corridor mentioned above. Have
also made slight adjustments to the temperatures and dewpoints.
The rest of the forecast remains in good shape. See previous
discussion below.

[0400] Going forward today, the convergent signature downwind
of Lake Ontario and the lake moisture flux will continue to
contribute to light snow over the western Adirondacks, with
minimal accumulation expected. We could see patchy freezing
drizzle again, especially late in the day as the trough passes.
Not enough confidence in an advisory at this time. Elsewhere, a
few light snow showers are possible in the Mohawk Valley and
western New England/Taconics in the morning hours ahead of the
trough, and a few flurries cannot be ruled out elsewhere.
Overall, little to no impact expected. Cloud cover will be
prevalent in the morning, but some partial clearing may work its
way northward in the afternoon/evening hours (mainly from the
Capital District on south) in the wake of the trough. A
seasonably mild day is expected with highs ranging from the low
30s to low 40s with light southerly flow over most areas.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
Wind Chill Watch in effect Friday evening into Saturday morning
for Herkimer, Hamilton, Bennington, western Windham, and Berkshire
Counties...

An interesting pattern evolution will usher in a shallow but
dangerously cold Arctic airmass Friday into Saturday night. A strong
midlevel trough will become negatively tilted as it emerges off the
southeastern US coast Friday, resulting in rapid cyclogenesis as the
storm moves through the northwest Atlantic, well offshore.
Concurrently, an Arctic high will strengthen across central Ontario,
likely reaching 1040+ mb. The juxtaposition of these features will
result in a rapidly strengthening pressure gradient over the local
forecast area, which will very efficiently allow the Arctic airmass
to invade the area on strong northerly winds. Wind chills will
become dangerously cold Friday night into Saturday morning, and a
Wind Chill Watch was issued to highlight areas that have a good
chance of exceeding local criteria (-25 or -30F). The latest numbers
suggest that the wind chills Saturday morning will be colder than
those observed last Tuesday morning, and areas outside of the watch
will also experience very cold wind chills.

Tonight, we will likely continue to see light wintry precipitation
over the western Adirondacks due to the combination of low-level
convergence and lake moisture flux. The leading edge of the Arctic
airmass approaches late tonight over the far northern zones, and
some low-level frontogenesis may result in the precip becoming a bit
more organized and expand southeastward toward the Mohawk Valley and
Lake George/Glens Falls area, albeit still light. Forecast soundings
suggest moisture could be transient in the ice nuclei region, so
patchy freezing drizzle will remain possible along with light snow.
Elsewhere, clouds will increase and a tranquil night is expected
with lows mainly in the 20s. In far northern zones, lows will fall
into the teens and single digits.

Friday into Friday night, the pressure gradient will continue to
tighten, which will continue to send the frigid airmass southward
into our region. From an 850 mb temp perspective it is not overly
impressive, with standardized anomalies only reaching -1 to -2.
However, it will be much colder at 925 mb, with temps reaching the -
20 to -30C range by 12Z Saturday. North/northwest winds will be
relentless at 10 to 15 kt through this period, which will result in
wind chills being significantly colder than air temperatures.
Temperatures will be steady or fall through the day, with highs in
most areas coming in the morning. By the Friday evening rush hour we
will already see wind chills ranging form 0 to +15F in the valleys
and 0 to -15F in the higher elevations. The light snow looks to fall
apart by the afternoon for the most part as the dry Arctic air wins
out, but there could be some light accumulations in the morning in
the Mohawk/Schoharie Valley, eastern Catskills, and Helderbergs,
aided by upslope flow into northerly aspects.

Friday night into Saturday morning will be when the coldest
temperatures will occur, with winds remaining elevated all night.
Minimum wind chills look to range from -10 to -25F in the valleys
and -25 to -40F in the higher terrain. Despite ample sunshine on
Saturday, little relief will be found with wind chills struggling to
break the zero degree mark. Winds will subside somewhat later in the
day as the high builds over the local area, and should be light to
calm Saturday night. Lows will be frigid again, mainly 0 to -20F,
but wind chills will not be as brutal as Friday night.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Low level ridging will be exiting east of New England as a closed
upper low organizes in the southern MS valley and TN Valley. Weak
warm advection will begin Sunday as clouds increase ahead of the
developing storm. Highs Sunday in the 20s with teens in the southern
Adirondacks.

Increasing consensus from guidance/ensembles for the upper closed
low to track just inland of the coast and through NY state and
perhaps brushing VT, then tracking into Canada.  Subtle differences
in the guidance/ensembles in terms of the track and how far west a
warm layer aloft tracks. All areas will see snow develop Sunday
night with some light to moderate accumulations and temperatures
slowly rising through the night.

By daybreak Monday, there are signals for a warm nose at the
boundary layer to track north and east, changing precipitation to a
mix of rain and snow along and east of the Hudson River into western
New England. Precipitation mixes and changes in the eastern
Catskills, mid Hudson Valley and NW CT early, then as the boundary
layer warm nose tracks north and northeast, the Capital Region to
Berkshires, southern VT, and Lake George Saratoga Region could see a
mix midday into afternoon.

Some questions to be answered are how much will surface temperatures
warm if there is fresh snow pack, and where and how will downslope
flow due to very strong east boundary layer winds reduce
precipitation amounts?  Those questions will be answered as we get
closer to storm impact but some surface temperatures may not warm as
much as guidance suggests, which could result in some sleet or
freezing rain mix but too early to tell. The areas that have the best
chances at all or mostly snow are the Schoharie Valley, central and
western Mohawk Valley and southern Adirondacks where moderate to
heavy snow totals could occur. The northern Berkshires and southern
Green Mountains could also see mostly snow, in higher terrain at
elevations above the warm boundary layer. Even in areas that get a
mix, the initial snows Sunday night may be enough for potential
headlines but it is far too early to get precise about that.

Southeast to east winds in the higher terrain of the eastern
Catskills, Taconics, Litchfield Hills, Berkshires and southern Green
Mountains will likely be very strong and gusty Sunday night through
part of Monday morning and it is to be seen how much of that wind
can mix into the valleys. Once the system begins to depart midday
Monday through the afternoon, winds abruptly shift to west and
northwest and steadier precipitation ends. Scattered rain and snow
shower activity in the afternoon becomes snow showers and continues
into Monday evening.  Lake effect snow shower activity develops
Monday evening and night and extends into the southern Adirondacks
and western Mohawk Valley.

Ultimately the track of the upper and low level features will hinge
on how much convection can occur in the warm sector and how much
downstream upper ridging can influence how far west the upper and
surface features track. The negative tilt to the larger scale upper
trough that the closed upper low is tracking within suggests overall
liquid equivalent precipitation could be higher than guidance
suggests, as boundary layer U and V wind and moisture anomalies are
predicted to be considerably above normal in deterministic guidance
but the anomalies are as is typical, less extreme in the ensemble
means.

Highs Monday in the 30s with upper 20s to around freezing in higher
terrain, where there is the potential for mostly or all snow. Cold
advection behind the system is moderate, so with some lake effect
snow shower activity ending but still some intervals of clouds, in
the upper 20s to lower 30s with around 20 southern Adirondacks. By
Wednesday, there is quite a bit of disagreement in sources of
guidance/ensembles in terms of weak upper energy and a weak front
potentially supporting considerable clouds and scattered snow shower
activity.  We have lots of time to analyze the overall weather
pattern toward the middle of next week. Highs Wednesday in the 30s
with 20s higher terrain.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Through 18z/Fri...A low VFR deck will remain in place through this
afternoon and much of tonight with bases generally between 3500-5000
feet. Brief MVFR cigs may be possible at KGFL this afternoon so
included a tempo. Later tonight into tomorrow morning, a cold front
will push across the region and should result in a lowering of
ceilings to MVFR range at times at all sites. A brief snow shower or
flurry cannot be ruled out at KALB/KGFL so included VCSH for now. No
precipitation is expected at KPSF/KPOU. Ceilings may lift back to
VFR at some places near or shortly after 18z/Fri.

Wind will be light out of the south or calm through tonight, then
shift out of the north at around 10 kt Friday morning, increasing to
10-20 kt with higher gusts Friday afternoon.

Outlook...

Friday Night: Low Operational Impact. Breezy. NO SIG WX.
Saturday: No Operational Impact. NO SIG WX.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: No Operational Impact. NO SIG WX.
Sunday Night: High Operational Impact. Breezy. Likely SN.
Martin Luther King Jr Day: High Operational Impact. Breezy. Definite
RA...SN.
Monday Night: Moderate Operational Impact. Breezy. Scattered SHSN.
Tuesday: Low Operational Impact. Breezy. NO SIG WX.

&&

.HYDROLOGY...
Widespread hydrological problems are not expected in the ALY HSA
during the next week.

Temperatures will remain below freezing for much of the 7-day
forecast, which will allow ice to expand and thicken on area
waterways. A strong low pressure system has the potential to
bring up to an inch of QPF Sunday night into Monday, with snow
transitioning to mixed precip or rain. There is still much
uncertainty, however.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Wind Chill Watch from Friday evening through Saturday morning
     for NYZ032-033-038.
MA...Wind Chill Watch from Friday evening through Saturday morning
     for MAZ001-025.
VT...Wind Chill Watch from Friday evening through Saturday morning
     for VTZ013-014.

&&

SYNOPSIS...Thompson
NEAR TERM...Evbuoma/Thompson
SHORT TERM...Thompson
LONG TERM...NAS
AVIATION...Rathbun
HYDROLOGY...Thompson
Hazardous weather outlook, Jan 13, 4:47 AM EST, 10 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
447 AM EST Thu Jan 13 2022

CTZ001-013-NYZ039>043-047>054-058>061-063>066-082>084-VTZ015-141200-
Northern Litchfield-Southern Litchfield-Southern Fulton-Montgomery-
Northern Saratoga-Northern Warren-Northern Washington-Schoharie-
Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer-
Western Greene-Eastern Greene-Western Columbia-Eastern Columbia-
Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess-
Northern Fulton-Southeast Warren-Southern Washington-Eastern Windham-
447 AM EST Thu Jan 13 2022

This Hazardous Weather Outlook is for northwestern Connecticut,
eastern New York aside from Herkimer and Hamilton Counties, and
eastern Windham County in southern Vermont.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Another surge of bitterly cold air is expected to arrive Friday
night into Saturday. The combination of cold temperatures and winds
could result in dangerous wind chills.

Also, a strong low pressure system is likely to bring accumulating
snow Sunday night, possibly becoming a wintry mix on Monday. Moderate
to heavy snow is possible, but uncertainty remains high. Windy
conditions are also possible, especially over the higher terrain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ001-025-NYZ032-033-038-VTZ013-014-141200-
Northern Berkshire-Southern Berkshire-Northern Herkimer-Hamilton-
Southern Herkimer-Bennington-Western Windham-
447 AM EST Thu Jan 13 2022

...WIND CHILL WATCH IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY
MORNING...

This Hazardous Weather Outlook is for Bennington and western Windham Counties
in southern Vermont, Herkimer and Hamilton Counties in eastern New
York and Berkshire County in western Massachusetts.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Wind Chill Watch.

Also, a strong low pressure system is likely to bring accumulating
snow Sunday night, possibly becoming a wintry mix on Monday. Moderate
to heavy snow is possible, but uncertainty remains high. Windy
conditions are also possible, especially over the higher terrain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 13, 4:04 AM ESTWind Chill WatchALYHamilton, Herkimer11 hr
Jan 13, 3:32 PM ESTWind Chill WarningALYFulton, Greene, Hamilton, Herkimer, Schoharie, Ulster and 1 more44 hr

Nearby

Wind Chill Advisories in New York, 2022Wind Chill Advisories in Vermont, 2022Every wind chill advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.